The primary danger in mixing codeine and alcohol is due to their central nervous system suppressant effects. When combined, either drug can lead to dangerous short-term and long-term consequences.
Codeine (3-methylmorphine) is an opioid drug, which means it resembles substances that are processed from the Asian poppy plant and opium in particular.
All opioids are controlled substances, but codeine is classified in two different categories, depending on how much codeine is contained in a particular formulation.
Any formulation or medication that contains more than 90 mg of codeine is classified as a Schedule II controlled substance, whereas formulations with less than 90 mg of codeine are one level down at Schedule III. This is because codeine has differential effects at different doses.
Codeine is primarily used to relieve pain, control coughing, and address other cold and flu-like symptoms. It acts by suppressing or slowing down the activity of neurons in the central nervous system.
Alcohol is a major substance of abuse. Other than being legally unavailable to individuals under the age of 21, there are very few controls on its distribution.
Alcohol is also a central nervous system suppressant. Its significant actions result in a slowing of neuron activity in the brain and spinal cord.
The Substance Abuse and Mental Health Services Administration (SAMHSA) estimates that millions of individuals in the United States would most likely qualify for a diagnosis of an alcohol use disorder based on their reports of how much alcohol they use.
Codeine and Alcohol
Although many cough syrups no longer contain alcohol, some of the medications that contain codeine, such as prescription cough medications, may still contain small amounts of alcohol.
Alcohol acts as a solvent in these medications and keeps the medicine in liquid form. When very low levels of alcohol are combined with the codeine in medications, the effect is not typically considered to be dangerous. However, individuals who abuse alcohol and codeine should not mix these two substances in significant amounts.
Combining two very potent central nervous system depressants enhances the effects of both drugs and can result in significant dangers. That is, the effects that are produced by either drug are significantly more intense than they would be if taken alone at the same dosage.
Enhancement of the Physical Effects
Mixing opioids and depressants can produce a phenomenon called potentiation. When two psychoactive drugs cause similar effects in the brain, it can cause each of them to increase each other’s effectiveness. Opioids and depressants work in the nervous system in different ways, affecting different receptors. However, they both serve to slow down the nervous system by different means. They both limit excitability in the nervous system.
If an individual combines codeine with alcohol in moderate or more substantial amounts, the depressant effects are enhanced.
Physically, these effects can produce significant decreases in respiration rate, heart rate, blood pressure, and other bodily functions. Chronic issues with suppressed breathing and decreased blood flow can lead to organ damage, particularly damage to areas of the brain as a result of oxygen deprivation (hypoxia). This damage may not be reversible.
When taken at high doses, a comatose state may occur due to depressed breathing and heart rate. This can result in a total lack of oxygen in two critical areas of the brain, which can eventually lead to a fatal condition called anoxia.
Other enhanced physical effects that can lead to potential dangers include:
- Decreased reflex actions or response times
- Impaired motor coordination
- A decrease in the speed of thought, which can lead to issues with decision-making
Effects On Cognition And Emotional Functioning
Drugs that suppress the functioning of the nervous system also have effects on thinking abilities and emotional expression.
For example, alcohol use is known to severely affect an individual’s ability to control their emotions, make rational decisions, and remember new information. Combining alcohol with codeine can produce serious issues with emotional control, judgment, learning, and memory.
Individuals who are suffering from serious physical impairments while under the influence of drugs and alcohol can be a danger to themselves and others.
Increased Risk Of Side Effects
All drugs have side effect profiles. When two or more drugs that have a similar mechanism of action are abused and combined in moderate to large amounts, the risk for side effects increases.
The combination of these drugs can also lead to unpredictable effects. In the case of codeine and alcohol, individuals may become psychotic or suicidal. There is no way to predict when this might happen.
Increased Risk Of Long-Term Effects
People who chronically combine codeine and alcohol are increasing their risk of developing long-term health issues.
Over time, numerous potential organ systems can be affected. Risks include:
- Liver damage or liver disease
- Kidney problems
- Cardiovascular disease
- Respiratory disease due to chronically suppressed breathing
- Brain damage
- Cancer and other chronic diseases as a result of decreased immune functioning or other factors
Dumping Effects And Rapid Absorption
Dumping effects occur when one uses an extended-release form of a medication, such as codeine, and combines it with alcohol. The drug that was intended to be released slowly and over an extended period of time is suddenly “dumped” into the system. This can cause numerous problems, including potential overdoses.
Codeine is also a drug that becomes more rapidly absorbed in the system when combined with alcohol. Any time two different drugs that have similar mechanisms of action are combined in large amounts, there is an increased risk for an overdose on either drug.
There is always an increased risk for overdose, as one would be more likely to overdose on codeine or suffer from alcohol poisoning when these two drugs are combined. Overdoses on opioids or alcohol can be fatal.
Increased Development Of Physical Dependence
Tolerance to both alcohol and codeine can develop rapidly. Combining these drugs on a regular basis leads to a significant increase in the probability that a person might develop a physical dependence on one or both of the drugs.
Withdrawal from alcohol can be fatal due to the potential for an individual to experience seizures during withdrawal.
Greater Likelihood Of Developing A Mental Illness
Polysubstance abusers are more likely to be diagnosed with another form of mental illness in addition to being diagnosed with a substance use disorder.
A dual diagnosis is a situation where an individual is diagnosed with a substance use disorder and also diagnosed with some other form of mental illness. While there is no formal causal relationship, the potential to receive a dual diagnosis is significantly increased in people who are polysubstance abusers.
Other Significant Factors Associated With Polysubstance Abuse
According to the American Psychiatric Association, polysubstance abusers:
- Often have lower rates of employment
- Often have lower levels of education
- Often have high rates of divorce, along with relationship issues
- Consistently demonstrate lower levels of life achievement
- Consistently report lower levels of overall life satisfaction
- Have higher rates of early mortality
Other Dangerous Mixtures
Mixing codeine and alcohol can be dangerous, but alcohol is not the only substance that can be potentially deadly when combined with opioids.
Other central nervous system depressants like barbiturates, benzodiazepines, and even sleep-aids like Ambien can cause dangerous potentiation with opioids.
Barbiturates are powerful depressants that are no longer widely prescribed but were once popular in the U.S. They became notorious for their overdose potential and were even involved in the deaths of many high profile celebrities in the 20th century like Jimmi Hendrix and Judy Garland.
Benzodiazepines are thought to be safer than benzodiazepines and largely replaced them in the 60s and 70s. However, benzos are closely tied to today’s opioid epidemic. According to the National Institute on Drug Abuse, more than 30 percent of opioid overdoses also involve benzodiazepines.
Nonbenzodiazpine sleep-aids like Ambien and Sonata are increasing in popularity to treat insomnia.
Though they are generally milder than benzos and barbiturates, they are capable of some of the same side effects in large doses. They can also cause fatal overdose symptoms when combined with opioids.
These depressants can also be fatal when they’re mixed with alcohol or one another.
If you’ve been prescribed an opioid when you are taking medication for seizures, anxiety, or insomnia, ask about potential dangers of mixing the drugs before taking the opioid.
Can Mixing Codeine and Alcohol Ever Be Safe?
Generally, the only time an individual should consider mixing codeine and alcohol is when they are taking a medication such as a cough medication that has medicinal amounts of codeine in it. In this case, the medication should contain a very low level of alcohol. In other cases, their physician might place them on codeine and some other medication that contains alcohol.
Codeine is a controlled substance and should only be used by prescription.
Mixing codeine products with alcohol in any other situation is never safe. When in doubt, it’s important to ask your doctor before mixing any strong medications or when you want to drink while on medication.
Individuals who believe they have an alcohol use disorder or an opioid use disorder, as a result of abusing codeine, or any other substance use disorder, should discuss their situation with an addiction treatment professional.